To print: Select File and then Print from your browser's menu
Metformin Smelling Fishy? What You Can Do.
February 19, 2010
Researchers have recently discovered what many people with diabetes have known for years: The popular Type 2 diabetes drug metformin (brand names Glumetza, Riomet, Glucophage, Fortamet, and others) has a distinctive scent that, for some people, is enough to cause them to stop taking it. But as the most widely prescribed diabetes drug in the United States, metformin plays an important role in helping people with Type 2 diabetes control their blood glucose levels, and experts have suggested several solutions for dealing with the medicine’s unique scent.
In a letter published in the Annals of Internal Medicine, physicians from the Medical College of Georgia described two adult men with Type 2 diabetes who complained of a “dead fish” odor of metformin that had led both men to stop taking the medicine. Searching the medical literature for more information, author J. Russell May, PharmD, and colleagues found no reports of this issue. Upon searching the Internet, however, the researchers came across hundreds of message board posts referencing metformin’s odor, and an informal survey of pharmacists found that many could identify the medicine by its distinct smell.
May and his colleagues wrote to the journal to raise awareness of this issue and questioned whether nausea, one of the most commonly reported side effects of metformin, could in some cases in fact be a reaction the fishy odor. May noted that “Metformin is an excellent drug, but the immediate-release formulation may have an odor to it. The smell is fishy or like the inside of an inner tube, and in a patient’s mind…they may think the drug isn’t good.” (A manufacturer of metformin notes that there has been no association between the odor of metformin and its effectiveness.)
The authors indicated that switching to one of the extended-release versions of metformin, which have much less smell (if any), solved the issue for one of the men described in the letter. (The other man refused to try the extended-release version.) The researchers suggest that anyone with a concern about metformin’s scent should not stop taking the medicine but should speak with his physician about the possibility of switching to a different formulation. Another solution proposed by May is for people to hold their nose while taking the drug.
For more information about the doctors’ findings, read the article “‘Fishy Smell’ May Keep Patients From Diabetes Drug” or see an excerpt of the letter in the Annals of Internal Medicine. To learn more about metformin, click here.
Have you noticed an odor to your metformin? What, if anything, have you done about it? Let us know with a comment below!
Disclaimer of Medical Advice:You understand that the blogs posts and comments to such blog posts (whether posted by us, our agents, bloggers, or by users) do not constitute medical advice or recommendation of any kind and you should not rely on any information contained on such posts or comments to replace consultations with your qualified health care professionals to meet your individual needs. The opinions and other information contained in the blog posts and comments do not reflect the opinions or positions of the Site Proprietor.